Iowa, 2012

Hail and Damaging Wind in Iowa, July 13 to 14, 2012

July 13 to 14, 2012 · NWS DVN · 2 events in 2 counties and zones

A series of upper level disturbances caused isolated thunderstorms to develop with each passing wave on July 13-14, 2012. A trained spotter reported one tree down along with a power pole down near Farmington, Iowa in Van Buren county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A series of upper level disturbances caused isolated thunderstorms to develop with each passing wave on July 13-14, 2012. A trained spotter reported one tree down along with a power pole down near Farmington, Iowa in Van Buren county. Winds were estimated at 58 mph. Another trained spotter reported pea to dime size hail falling for 10 minutes near Jesup, Iowa in Buchanan county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 13, 11:43 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 13, 11:43 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1243 PM CDT FRI JUL 13 2012

.UPDATE...
UPPER TROUGH PROVIDING SOME VERTICAL MOTION COMBINED WITH PRECIPITABLE
WATERS OVER 1.5 INCHES HAS PRODUCED AT LEAST SCATTERED CONVECTION
MUCH OF THE MORNING. THE BULK OF THE RAIN HAS OCCURRED NEAR AND
NORTH OF I-80 WITH ISOLATED ACTIVITY FARTHER SOUTH. DOPPLER RADAR
HAS ESTIMATED RAINFALL OF NEARLY 2 INCHES IN PORTIONS OF CLINTON...
BENTON AND LINN COUNTIES WITH MANY LOCATIONS NORTH OF I-80 PICKING
UP 0.3 TO 0.7 INCHES. THE BIG NEWS IS THAT AT LEAST SCATTERED
THUNDERSTORMS WILL CONTINUE THIS AFTERNOON THROUGH SATURDAY. IF
YOU CAN GET THESE WAVES OF STORMS COME OVER THE SAME LOCATION YOU
CAN END UP WITH SEVERAL INCHES OF RAIN...BUT OTHER NEIGHBORHOODS
WILL MISS OUT. HAVE LOWERED TEMPERATURES A BIT THIS AFTERNOON DUE
TO MORE CLOUD COVER. MOST LOCATIONS WILL HAVE MAX TEMPS IN THE MID
TO UPPER 80S WITH LOWER 90S IN OUR FAR SOUTH CWA.

&&

.AVIATION...
SCATTERED THUNDERSTORMS WILL REMAIN ACROSS EASTERN IA THIS
AFTERNOON THROUGH SATURDAY. MAINLY VFR CONDS BUT MVFR CIGS/VIS IN
TSRA. SOUTHEAST TO SOUTH WINDS LESS THAN 10 KNOTS THIS AFTERNOON
AND TONIGHT...THEN SOUTHWEST LESS THAN 10 KNOTS ON SATURDAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

HAASE
Hazardous weather outlook, Jul 13, 4:00 AM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT FRI JUL 13 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE TODAY INTO THIS EVENING...AND
POSSIBLY AGAIN LATE TONIGHT. CURRENT INFORMATION SUGGESTS NO SEVERE
STORMS ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE FOR A FEW THUNDERSTORMS ACROSS PORTIONS OF
THE OUTLOOK AREA SATURDAY AND SATURDAY NIGHT. CURRENT INDICATIONS
SUGGEST THAT THE THREAT FOR SEVERE WEATHER IS LOW DURING THIS TIME.

MORE HOT WEATHER WILL BE POSSIBLE EARLY NEXT WEEK. HIGH TEMPERATURES
AT LEAST IN THE LOWER TO MIDDLE 90S WITH INCREASING HUMIDITY...MAY
PRODUCE HEAT INDEX VALUES NEAR 100 DEGREES MONDAY AND TUESDAY.

THERE IS A LOW CHANCE OF THUNDERSTORMS AGAIN TUESDAY THROUGH
THURSDAY BUT IT IS TOO SOON TO DETERMINE THE RISK OF SEVERE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 13, 12:20 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
120 PM CDT FRI JUL 13 2012

IAZ088-089-098-099-ILZ025-026-034-035-MOZ009-010-132115-
VAN BUREN IA-LEE IA-HENRY IA-DES MOINES IA-MCDONOUGH IL-WARREN IL-
HENDERSON IL-HANCOCK IL-CLARK MO-SCOTLAND MO-
120 PM CDT FRI JUL 13 2012

...THUNDERSTORMS DEVELOPING RAPIDLY...

AT 115 PM CDT SCATTERED THUNDERSTORMS WERE RAPIDLY DEVELOPING IN
EXTREME SOUTHEAST IOWA...NORTHEAST MISSOURI AND WESTERN ILLINOIS.
THESE STORMS WILL BE MOVING SLOWLY NORTHEAST AND WILL PRODUCE VERY
HEAVY RAINFALL...FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING AND
WIND GUSTS TO 40 MPH.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

&&

LAT...LON 4019 9150 4024 9151 4025 9195 4030 9196
      4030 9235 4060 9236 4061 9219 4088 9219
      4090 9044 4027 9045 4028 9090 4019 9091

HAASE
Special weather statement, Jul 13, 12:54 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 PM CDT FRI JUL 13 2012

IAZ089-098-099-ILZ025-026-034-035-MOZ009-010-132045-
VAN BUREN IA-LEE IA-DES MOINES IA-MCDONOUGH IL-WARREN IL-HENDERSON IL-
HANCOCK IL-CLARK MO-SCOTLAND MO-
154 PM CDT FRI JUL 13 2012

...STRONG THUNDERSTORMS...

AT 150 PM CDT SCATTERED THUNDERSTORMS WERE LOCATED IN EXTREME
SOUTHEAST IOWA...NORTHEAST MISSOURI AND WESTERN ILLINOIS. THESE
STORMS WILL BE MOVING SLOWLY NORTH AND THE STRONGER STORMS WILL
PRODUCE VERY HEAVY RAINFALL...FREQUENT DANGEROUS CLOUD TO GROUND
LIGHTNING...PEA TO MARBLE SIZE HAIL AND WIND GUSTS TO 50 MPH.

STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4019 9150 4024 9151 4025 9195 4030 9196
      4030 9235 4060 9236 4061 9219 4071 9218
      4072 9044 4027 9045 4028 9090 4019 9091

HAASE
Local storm report, Jul 13, 1:11 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
211 PM CDT FRI JUL 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             KEOKUK                  40.41N 91.40W
07/13/2012  E0.50 INCH       LEE                IA   TRAINED SPOTTER

&&

JHAASE
Local storm report, Jul 13, 1:13 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
213 PM CDT FRI JUL 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     KEOKUK                  40.41N 91.40W
07/13/2012  M57 MPH          LEE                IA   AWOS

&&

HAASE

The radar

The Quad Cities radar (KDVN), 145 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Van Buren

When
July 13, 1:50 PM CST
Where
Van Buren County, 0.87 mi SW of Farmington
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.640, -91.740

A trained spotter reported one tree down along with a power pole down near Farmington.

Hail, Buchanan

When
July 14, 7:15 AM CST to 7:25 AM CST
Where
Buchanan County, 0.86 mi SW of Jesup
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.470, -92.060

A trained spotter reported pea to dime size hail falling for 10 minutes near Jesup.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390948, 390947.